South Dakota, 2007

Winter Storm in South Dakota, March 29 to 30, 2007

March 29 to 30, 2007 · NWS UNR · 10 events in 10 counties and zones

A powerful storm system moved across the region, bringing significant precipitation to western South Dakota. A mix of rain, freezing rain, and snow changed to snow across far western South Dakota during the morning as colder air moved in.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A powerful storm system moved across the region, bringing significant precipitation to western South Dakota. A mix of rain, freezing rain, and snow changed to snow across far western South Dakota during the morning as colder air moved in. The heaviest snow accumulations occurred across the far western South Dakota plains and the Black Hills, where widespread amounts of five to 12 inches fell. Locally higher amounts fell across parts of the northern Black Hills. Strong northwest winds produced considerable blowing and drifting snow across the plains, occasionally reducing visibilities below a quarter of a mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 28, 7:55 PM MST, 7 hours 5 minutes earlier.

Area forecast discussion, Mar 28, 7:55 PM MST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY...UPDATE
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT WED MAR 28 2007

.DISCUSSION...ZONE/GRIDS UPDATED TO ACCOUNT FOR ONGOING CONVECTIVE
ACTIVITY OVER THE ERN HALF OF CWFA AND NEW TORNADO WATCH IN EFFECT
UNTIL 09Z FOR SCNTRL SD.

ANY NECESSARY UPDATES TO WINTER WEATHER PRODUCTS WILL BE FORTHCOMING
ONCE 00Z DATA HAS ARRIVED AND BEEN ANALYZED ALTHOUGH DO NOT EXPECT
ANY MAJOR CHANGES WILL BE NEEDED.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY NIGHT FOR
     THE CENTRAL AND NORTHERN BLACK HILLS...NORTHERN
     FOOTHILLS...AND NORTHWESTERN SOUTH DAKOTA.
  ...TORNADO WATCH UNTIL 09Z FOR SOUTH CENTRAL SD.
WY...WINTER STORM WARNING FOR CAMPBELL AND CROOK COUNTIES AND THE
     WYOMING BLACK HILLS THROUGH THURSDAY NIGHT.
  ...WINTER WEATHER ADVISORY TONIGHT THROUGH THURSDAY NIGHT FOR
     WESTON COUNTY AND THE COLONY AREA.

&&

JOHNSON
Hazardous weather outlook, Mar 28, 10:15 AM MST, 16 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
1115 AM MDT WED MAR 28 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-291300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
1115 AM MDT (1215 PM CDT) WED MAR 28 2007

...WINTER STORM WARNING IN EFFECT THROUGH THURSDAY FOR CAMPBELL
   COUNTY IN WYOMING...
...WINTER STORM WATCH FROM TONIGHT THROUGH THURSDAY FOR THE
   REMAINDER OF NORTHEAST WYOMING ALONG WITH THE BLACK HILLS...
...WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR CENTRAL SOUTH
   DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL STORM SYSTEM APPROACHING THE AREA WILL BRING A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING TO MANY
PARTS OF WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL WILL BE THE
MAIN THREAT FROM ANY SEVERE STORM THAT DOES DEVELOP...THOUGH SOME
DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE. THE AREA WITH THE BEST
CHANCES FOR SEVERE WEATHER WILL BE PORTIONS OF WESTERN AND SOUTH
CENTRAL SOUTH DAKOTA SOUTH OF A LINE FROM SPEARFISH TO FAITH. ALONG
WITH THE THREAT FOR LARGE HAIL AND DAMAGING WIND GUSTS...THERE WILL
BE THE POSSIBILITY FOR AN ISOLATED TORNADO...THOUGH THIS THREAT
IS EXPECTED REMAIN OVER THE FAR SOUTHWEST AND SOUTH CENTRAL SOUTH
DAKOTA COUNTIES THAT BORDER NEBRASKA.

ALONG WITH THE THUNDERSTORM THREAT...WINDY CONDITIONS ARE EXPECTED
OVER CENTRAL SOUTH DAKOTA. SOUTHERLY WINDS OF 25 TO 35 MPH WITH
GUSTS TO 45 MPH ARE EXPECTED THIS AFTERNOON AND WILL CONTINUE INTO
THE EARLY EVENING HOURS.

MEANWHILE BACK TO THE WEST...MUCH COLDER AIR WILL CONTINUE TO PUSH
INTO NORTHEASTERN WYOMING...AND WILL MAKE IT INTO THE BLACK HILLS
TONIGHT. SNOWFALL HAS ALREADY DEVELOPED OVER CAMPBELL COUNTY IN
WYOMING WHERE A WINTER STORM WARNING HAS BEEN ISSUED. THE SNOW WILL
SPREAD EASTERLY OVERNIGHT...WITH HEAVY SNOWFALL ACCUMULATIONS
POSSIBLE THROUGH THURSDAY AFTERNOON. THE HIGHEST SNOWFALL
ACCUMULATIONS CAN BE EXPECTED OVER WESTERN CAMPBELL COUNTY IN
NORTHEASTERN WYOMING. BLOWING SNOW COULD CREATE HAZARDOUS DRIVING
CONDITIONS IN THE AREAS WHERE THE HEAVY SNOW IS EXPECTED TO FALL.
THE EXACT STORM TRACK IS STILL UNCERTAIN AND THE STORM TOTAL SNOW
AMOUNTS WILL DEPEND ON WHEN THE RAIN CHANGES OVER TO SNOW FOR THE
REMAINDER OF NORTHEAST WYOMING AND THE BLACK HILLS...BUT DUE TO THE
POSSIBILITY OF HEAVY SNOW...A WINTER STORM WATCH WILL CONTINUE FOR
THIS AREA FROM TONIGHT THROUGH THURSDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE WINTER STORM WARNING FOR CAMPBELL COUNTY...ALONG WITH THE WINTER
STORM WATCH FOR THE REMAINDER OF NORTHEAST WYOMING AND THE BLACK
HILLS CONTINUES THROUGH THURSDAY AFTERNOON OVER NORTHEASTERN WYOMING
AND NORTHWESTERN SOUTH DAKOTA WITH HEAVY SNOW POSSIBLE OVER THOSE
AREAS. THE SNOW IS EXPECTED TO TAPER OFF ON THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER MAY BE NEEDED TODAY...PARTICULARLY OVER FAR SOUTHWEST AND
SOUTH CENTRAL SOUTH DAKOTA NEAR THE NEBRASKA BORDER.

In the hours before

Local storm report, Mar 28, 9:51 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1051 PM MDT WED MAR 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 SE RED SHIRT          43.60N 102.82W
03/28/2007  E1.00 INCH       SHANNON            SD   PUBLIC

0610 PM     TSTM WND GST     WALL                    43.99N 102.24W
03/28/2007  E60.00 MPH       PENNINGTON         SD   TRAINED SPOTTER

0610 PM     HAIL             4 S PORCUPINE           43.18N 102.33W
03/28/2007  E0.88 INCH       SHANNON            SD   TRAINED SPOTTER

0630 PM     HAIL             5 NNW KYLE              43.49N 102.23W
03/28/2007  E0.75 INCH       SHANNON            SD   TRAINED SPOTTER

0630 PM     HAIL             13 SE WALL              43.86N 102.05W
03/28/2007  E0.88 INCH       PENNINGTON         SD   PUBLIC

0650 PM     HAIL             DUPREE                  45.05N 101.59W
03/28/2007  E0.88 INCH       ZIEBACH            SD   LAW ENFORCEMENT

            PEA TO NICKEL SIZE HAIL

0710 PM     HAIL             INTERIOR                43.73N 101.98W
03/28/2007  E0.75 INCH       JACKSON            SD   TRAINED SPOTTER

0735 PM     HAIL             SWETT                   43.17N 101.95W
03/28/2007  E1.00 INCH       BENNETT            SD   TRAINED SPOTTER

&&

WFO UNR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Northern Black Hills

When
March 29, 3:00 AM MST to March 30, 5:00 AM MST
Where
Northern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.310, -103.111 (the zone’s center; the record gives no point)

Winter Storm, Southern Foot Hills

When
March 29, 3:00 AM MST to March 30, 3:00 AM MST
Where
Southern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

Winter Storm, Central Black Hills

When
March 29, 3:00 AM MST to March 30, 3:00 AM MST
Where
Central Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.841, -103.137 (the zone’s center; the record gives no point)

Winter Storm, Harding

When
March 29, 5:00 AM MST to March 30, 7:00 AM MST
Where
Harding forecast zone
Reported by
Trained Spotter
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

Winter Storm, Northern Foot Hills

When
March 29, 6:00 AM MST to March 30, 5:00 AM MST
Where
Northern Foot Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.359, -103.792 (the zone’s center; the record gives no point)

Winter Storm, Southern Black Hills

When
March 29, 6:00 AM MST to March 30, 3:00 AM MST
Where
Southern Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

Winter Storm, Butte

When
March 29, 7:00 AM MST to March 30, 7:00 AM MST
Where
Butte forecast zone
Reported by
Trained Spotter
Coordinates
44.906, -103.508 (the zone’s center; the record gives no point)

Winter Storm, Southern Meade Co Plains

When
March 29, 8:00 AM MST to March 30, 5:00 AM MST
Where
Southern Meade Co Plains forecast zone
Reported by
Trained Spotter
Coordinates
44.567, -102.717 (the zone’s center; the record gives no point)

Winter Storm, Perkins

When
March 29, 9:00 AM MST to March 30, 7:00 AM MST
Where
Perkins forecast zone
Reported by
Trained Spotter
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

Winter Storm, Fall River

When
March 29, 9:00 AM MST to March 30, 3:00 AM MST
Where
Fall River forecast zone
Reported by
Trained Spotter
Coordinates
43.239, -103.528 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21635, 21637, 21638, 21632, 21636, 21639, 21634, 21641, 21633, 21640.